Tennessee, 2006

Hail in Tennessee, May 20, 2006

May 20, 2006 · NWS MRX · 1 event in 1 county or zone

Nickel to quarter size hail was reported two miles south of Dayton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Nickel to quarter size hail was reported two miles south of Dayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 9:15 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, May 20, 9:15 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1015 AM EDT SAT MAY 20 2006

.DISCUSSION...FRONTAL BOUNDARY STRETCHED WEST TO EAST ACROSS THE CWA
TODAY AND WILL ACT A FOCUSING MECHANISM FOR AFTERNOON/EVENING
CONVECTION.  THE AIR MASS REMAINS A BIT UNSTABLE THIS MORNING AND
WITH AFTERNOON HEATING SHOULD BECOME MODERATELY UNSTABLE.  THE
POSITION OF THE BOUNDARY WILL SHIFT AROUND NEAR TO JUST SOUTH OF OUR
SOUTHERN BORDER THIS AFTERNOON/EVENING WITH THUNDERSTORMS EXPECTED
TO MOVE ALONG IT.  SOME OF THESE STORMS ARE EXPECTED TO BECOME
STRONG AND POTENTIALLY SEVERE.  ALL ON TRACK IN THE CURRENT
FORECAST...WILL UPDATE TO REMOVE MORNING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             83  63  82  60 /  30  40  40  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  79  60  78  57 /  30  30  30  20
OAK RIDGE, TN                       78  59  77  56 /  30  30  30  20
TRI CITIES AIRPORT, TN              75  53  74  51 /  20  20  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, May 20, 3:40 AM EST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT SAT MAY 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT (340 AM CDT) SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
...A CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN HALF
OF TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING...

A STATIONARY FRONT WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS TODAY PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT.
WARM...MOIST AND INCREASINGLY UNSTABLE AIRMASS ALONG AND SOUTH OF THE
FRONT CAN BE EXPECTED THIS AFTERNOON.  AS A SERIES OF UPPER LEVEL
DISTURBANCES RIDE SOUTHEAST ALONG THE STALLED FRONTAL BOUNDARY...
THUNDERSTORMS WILL DEVELOPED.  DUE TO THE EXPECTED VERY UNSTABLE AIR-
MASS ALONG AND SOUTH OF THE FRONT...SOME OF THESE STORMS COULD BECOME
SEVERE...GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE MAIN
CONCERN WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STATIONARY FRONT WILL LINGER AROUND THE TENNESSEE RIVER VALLEY
THROUGH NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...SOME SEVERE
STORMS WILL BE POSSIBLE AT TIMES EACH DAY THROUGHOUT THE UPCOMING
WEEK. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

DH

The radar

The Northeast Alabama radar (KHTX), 113 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rhea

When
May 20, 1:30 PM EST
Where
Rhea County, 2 mi S of Dayton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.450, -85.017

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510570.